A well-known version of the uncertainty principle on the cyclic group Z_N states that for any couple of functions f,g∈ℓ^2(Z_N)∖{0}, the short-time Fourier transform V_g f has support of cardinality at least N. This result can be regarded as a time-frequency version of the celebrated Donoho-Stark uncertainty principle on Z_N. Unlike the Donoho-Stark principle, however, a complete identification of the extremals is still missing. In this note we provide an answer to this problem by proving that the support of Vgf has cardinality N if and only if it is a coset of a subgroup of order N of Z_N×Z_N. Also, we completely identify the corresponding extremal functions f,g. Besides translations and modulations, the symmetries of the problem are encoded by certain metaplectic operators associated with elements of SL(2,Z_N/a), where a is a divisor of N. Partial generalizations are given to finite Abelian groups.

The uncertainty principle for the short-time Fourier transform on finite cyclic groups: Cases of equality / Nicola, F.. - In: JOURNAL OF FUNCTIONAL ANALYSIS. - ISSN 0022-1236. - STAMPA. - 284:12(2023), pp. 1-13. [10.1016/j.jfa.2023.109924]

The uncertainty principle for the short-time Fourier transform on finite cyclic groups: Cases of equality

Nicola F.
2023

Abstract

A well-known version of the uncertainty principle on the cyclic group Z_N states that for any couple of functions f,g∈ℓ^2(Z_N)∖{0}, the short-time Fourier transform V_g f has support of cardinality at least N. This result can be regarded as a time-frequency version of the celebrated Donoho-Stark uncertainty principle on Z_N. Unlike the Donoho-Stark principle, however, a complete identification of the extremals is still missing. In this note we provide an answer to this problem by proving that the support of Vgf has cardinality N if and only if it is a coset of a subgroup of order N of Z_N×Z_N. Also, we completely identify the corresponding extremal functions f,g. Besides translations and modulations, the symmetries of the problem are encoded by certain metaplectic operators associated with elements of SL(2,Z_N/a), where a is a divisor of N. Partial generalizations are given to finite Abelian groups.
File in questo prodotto:
File Dimensione Formato  
nicola_JFA.pdf

embargo fino al 15/03/2024

Tipologia: 2. Post-print / Author's Accepted Manuscript
Licenza: Creative commons
Dimensione 314.59 kB
Formato Adobe PDF
314.59 kB Adobe PDF   Visualizza/Apri   Richiedi una copia
1-s2.0-S0022123623000812-main.pdf

accesso aperto

Tipologia: 2a Post-print versione editoriale / Version of Record
Licenza: Creative commons
Dimensione 357.02 kB
Formato Adobe PDF
357.02 kB Adobe PDF Visualizza/Apri
Pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11583/2982201